MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48402
Medical Device Problem Codes Leak/Splash (1354); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 12/07/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concommitant products: boston amplatz superstiff 035-260 cm- wire guide, 16mm spiral-z limb, two - 16x39 spiral-z limbs.(b)(4).The event is currently under investigation.A follow up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
It was reported the (b)(6), male patient with a 7 cm infrarenal aortic aneurysm underwent an endovascular aneurysm repair (evar).Upon graft deployment of the 22 mm zenith flex aaa endovascular graft bifurcated main body stent on the ipsilateral limb, it appeared the fabric was torn or the sutures were popped.The stent was separated from the fabric.On the completion run after placing a 16mm spiral z limb in each common iliac artery, it appeared that the patient had a type 3 endoleak.To fix the endoleak, two 16x39 limbs were deployed on the back table, flipped and then were placed above the graft bifurcation.The patient did not experience any additional adverse effects due to this occurrence.The procedure was considered successful.
 
Additional Manufacturer Narrative
Investigation/evaluation: the zenith flex aaa endovascular graft bifurcated main body was not returned for an evaluation.Without the complaint device, a physical investigation was not able to be completed.Imaging was provided for review.A review of the device history record, instructions for use, manufacturing instructions, and quality control data was also conducted.A preoperative computerized tomography (ct) scan study dated (b)(6) 2017 and procedural angiography images from the repair procedure performed on (b)(6) 2017 were provided.Per the imaging review, there is endovascular repair of a 7.5 cm infrarenal abdominal aortic aneurysm (aaa) with a zenith flex (22 x 82 mm) main body device and bilateral zsle iliac legs.On completion of the repair, there appears to be a diameter discrepancy with a step-off appearance between the 2nd and 3rd stent segments of the main body device.Though the appearance between these particular stent segments could be normal for this device, there also appears to be a type 3b endoleak at this level on the initial views.This endoleak is not visualized on subsequent views, but it is not clear from the imaging when the additional zsle legs are placed to treat the endoleak.Though the stent appearance is not necessarily abnormal, the endoleak in this area suggests a possible graft defect.The angulation of the aortic neck at this level could contribute to the graft appearance.Calcification present at this angulation could contribute to a possible defect in the graft.However, the exact cause of such a defect cannot be determined from the imaging provided.The qc specifications and device history record were reviewed and no evidence was found that the device was manufactured out of specification.Each device is shipped with the instructions for use (ifu) that lists the anatomical requirements, warnings & precautions, sizing recommendations, and the correct deployment procedure.The ifu also advises appropriate patient follow-up so that changes in the structure, should they occur, can be identified and addressed before causing clinical problems.Stent separation was reported along with a type 3b endoleak.However, image review was unable to determine if the diameter discrepancy seen in the images was a normal appearance of the graft or if this diameter discrepancy was the result of device damage.If stent separation occurred then the likely cause would have been a fabric tear or a broken suture, as this would have compromised the stents attachment to the graft and would have resulted in a type 3b endoleak.Type 3b endoleaks occur when a leak forms through a suture hole or a fabric hole in the graft.Possible causes and contributing factors for a type 3b endoleak are: incorrect suturing techniques, high blood pressure due to anatomy or outflow limitation could permeate an otherwise normal sized suture hole, tears/hole in the graft material, improper ballooning and/or aggressive anticoagulation use.The image review noted a diameter discrepancy with a step-off appearance on the main body graft but the image review also stated that this could be normal for this device.However, the existence of a type 3b endoleak in the area provides evidence that suggests a possible suture hole leak or fabric tear was present.There was no evidence suggesting incorrect suturing techniques.There is no information given about the deployment of the graft.High blood pressure was not noted and cannot be ruled out.Outflow limitation was not noted by either image review or the surgeon and is therefore unlikely to have occurred.Aggressive anticoagulation therapy was not mentioned but cannot be ruled out.An endoleak caused by aggressive anticoagulation would have resolved after the therapy was discontinued but cannot be confirmed as the endoleak was repaired during the initial procedure.Improper ballooning may have resulted in a suture break that could have given the appearance of a stent separation.This would also have resulted in a type 3b endoleak through the suture hole in the fabric.Improper ballooning is suggested due to the additional information provided that the surgeon places the distal edge of the coda balloon about 1 cm past the edge of the sealing zone before inflating.The area representative also stated that when the ipsilateral side was ballooned, the stent was obviously jetting out to the side which suggest that the ballooning may have contributed to device damage.Inflating the balloon outside of the recommended areas within the graft increases the risk of device damage.A tear or hole in the graft material may have occurred if the graft was exposed to calcification within the vessel or by improperly deploying the graft.Calcification in the area was noted by both the image review and the area representative and may have contributed to a fabric tear or suture break.A fabric tear or suture break would have resulted in a type 3b endoleak and may have given the appearance of a stent separation.Based on the information available, a definitive cause could not be determined.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.
 
Event or Problem Description
Additional information was provided stating, "the physician puts top of coda balloon about 1 cm past the gate before inflating despite being told not to do this.Also, when ipsilateral side was ballooned, the stent was very obviously jetting out." it was also reported that the patient had, "moderately tortuous anatomy," and, "on prior ct imaging there was calcification near the site with a mural thrombus covering it.".

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7140074
Report Number1820334-2017-04291
Device Sequence Number16164510
Product Code MIH
UDI-Device Identifier10827002484020
UDI-Public(01)10827002484020(17)190116(10)7567420
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG48402
Device Catalogue NumberTFFB-22-82-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/07/2017
Supplement Date Received by Manufacturer03/08/2018
Initial Report FDA Received Date12/21/2017
Supplement Report FDA Received Date04/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR